Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Journal of the American Mathematical Society
Journal of the American Mathematical Society
ISSN 1088-6834(online) ISSN 0894-0347(print)


A separator theorem for nonplanar graphs

Authors: Noga Alon, Paul Seymour and Robin Thomas
Journal: J. Amer. Math. Soc. 3 (1990), 801-808
MSC: Primary 05C40; Secondary 05C85, 68Q25, 68R10
MathSciNet review: 1065053
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be an $ n$-vertex graph with no minor isomorphic to an $ h$-vertex complete graph. We prove that the vertices of $ G$ can be partitioned into three sets $ A,\;B,\;C$ such that no edge joins a vertex in $ A$ with a vertex in $ B$, neither $ A$ nor $ B$ contains more than $ 2n/3$ vertices, and $ C$ contains no more than $ {h^{3/2}}{n^{1/2}}$ vertices. This extends a theorem of Lipton and Tarjan for planar graphs. We exhibit an algorithm which finds such a partition $ (A,\;B,\;C)$ in time $ O({h^{1/2}}{n^{1/2}}m)$, where $ m = \left\vert {V(G)} \right\vert + \left\vert {E(G)} \right\vert$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC: 05C40, 05C85, 68Q25, 68R10

Retrieve articles in all journals with MSC: 05C40, 05C85, 68Q25, 68R10

Additional Information

PII: S 0894-0347(1990)1065053-0
Article copyright: © Copyright 1990 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia